UNIGE document Scientific Article
previous document  unige:40977  next document
add to browser collection

Robust inference in the negative binomial regression model with an application to falls data

Published in Biometrics. 2014, vol. 70, p. 920-931
Abstract A popular way to model overdispersed count data, such as the number of falls reported during intervention studies, is by means of the negative binomial (NB) distribution. Classical estimating methods are well-known to be sensitive to model misspecifications, taking the form of patients falling much more than expected in such intervention studies where the NB regression model is used. We extend in this paper two approaches for building robust $M$-estimators of the regression parameters in the class of generalized linear models to the NB distribution. The first approach achieves robustness in the response by applying a bounded function on the Pearson residuals arising in the maximum likelihood estimating equations, while the second approach achieves robustness by bounding the unscaled deviance components. For both approaches, we explore different choices for the bounding functions. Through a unified notation, we show how close these approaches may actually be as long as the bounding functions are chosen and tuned appropriately, and provide the asymptotic distributions of the resulting estimators. Moreover, we introduce a robust weighted maximum likelihood estimator for the overdispersion parameter, specific to the NB distribution. Simulations under various settings show that redescending bounding functions yield estimates with smaller biases under contamination while keeping high efficiency at the assumed model, and this for both approaches. We present an application to a recent randomized controlled trial measuring the effectiveness of an exercise program at reducing the number of falls among people suffering from Parkinson's disease to illustrate the diagnostic use of such robust procedures and their need for reliable inference.
Keywords Bounded influence functionOverdispersed count dataNegative binomial regressionRedescending estimatorsWeighted maximum likelihood
Full text
Article (Published version) (1 MB) - document accessible for UNIGE members only Limited access to UNIGE
Other version: http://doi.wiley.com/10.1111/biom.12212
(ISO format)
AEBERHARD, William, CANTONI, Eva, HERITIER, Stephane. Robust inference in the negative binomial regression model with an application to falls data. In: Biometrics, 2014, vol. 70, p. 920-931. https://archive-ouverte.unige.ch/unige:40977

573 hits



Deposited on : 2014-10-19

Export document
Format :
Citation style :